Magnesium Deficiency Can Cause Cipro Damage – Dr. Carolyn Dean MD ND

Magnesium Deficiency Can Cause Cipro Damage

May 26, 2014

I receive emails every day from people who are suffering the side effects of the antibiotic Ciprofloxacin. Here’s one story:

“My wife, age 55 was put on Cipro for a UTI. We are both Physical Therapists. I warned her about my experiences with patients taking Quinolones and having tendon rupture but she is put her trust in her doctor who prescribed the meds and is taking them. She is allergic to sulfa and one other antibiotic that was taken didn’t change the infection much …thus the Cipro. I read your article on magnesium and wanted to know if she should start that now since she just began her first dose of Cipro today. Will the magnesium interfere with the effectiveness of Cipro against the bacteria?

Another person emailed the following and asked some great questions that I answer below.

“I had to take 2x500mg Ciprofloxacin for 10 days, a huge dose, only to treat a middle ear infection. Now 10 days after the last pill I have strong pain in all of my tendons and can hardly move, furthermore I get periods of depression. Now that I learned about the horrible side effects I would like to ask you some questions please:

Question: Can you tell me what causes the side effects?

Cipro is a fluoroquinolone. The fluoro- stands for the fluoride molecules attached to quinolone to make the drug stronger and more able to cross lipid cell membranes and the blood brain barrier, where they irritate nerve cells.

That alone is enough reason not to take them but a further insult is that fluoride molecules bind with magnesium making you magnesium deficient. The resulting compound, MgF, called selliate, is a brittle compound that deposits in bones and tendons. The double whammy of fluoroquinolones is your muscles are tense and in spasm because of magnesium deficiency and selliate causes them to be brittle and thus tendons can snap. It’s obvious to me that magnesium deficiency may be an underlying cause of Cipro toxicity.

Drug scientists say that in the test tube fluoroquinolone don’t lose their fluoride ions but the microbiome specialists know that the trillions of gut bacteria make drugs their playthings and break them down at will.

Question: What can you do treat those side effects?
I personally would saturate myself with magnesium and I recommend ReMag to my customers. I also recommend getting a baseline Magnesium RBC blood test to determine magnesium levels. Be aware, however, that the range for this test is 4.2-6.8mg/dL in the present population that is 80% magnesium deficient. The optimum number that I would want for my body is 6.0-6.5mg/dL.

Question: What role does Magnesium play in all of this?”
Many people that approach me with Cipro toxicity are former athletes. Why they are targeted is because they sweat a lot, lose magnesium, don’t like to stop training, so if they get sick they are more likely to take an antibiotic and the drug further depletes their magnesium and causes terrible side effects.

For many people, magnesium deficiency is the cause and magnesium is the treatment. The type of magnesium is important because you want it to be well absorbed and not cause a laxative effect because you want to take enough to get a therapeutic amount.

To answer the first question from the Physical Therapist. I would personally start taking ReMag while I was taking a drug that contains fluoride. Just take the drug and the ReMag 3-4 hours apart.

After finishing the antibiotic, I would also detox with a safe glutathione precursor such as our ReAline.

To learn what drugs have fluoride molecules, because many of them do, go to Wikipedia and type in the name of the drug. The chemical formula for the drug will appear and the F symbol stands for fluoride.

My Future Health Encyclopedia is a free eBook download and will give. you natural remedy options for 130 disease conditions so that you may not have to reach for an antibiotic. I also list a homeopathic kit that you can purchase to have on hand for mild emergencies. You can download Dr. Dean’s Homeopathic Guidebook and learn how to take control of your own health.

Carolyn Dean MD ND

The Doctor of the Future®

RESOURCES: Along the borders and in the links of my web site you can find my books, writings, and my call-in radio show. Email your questions to: questions@drcarolyndeanlive.com.

Want more health info like this?

Subscribe to receive FREE health tips from Dr. Carolyn Dean. We won't spam you or sell your information.